North Carolina, 2025

Tornadoes and Damaging Winds in North Carolina, May 13, 2025

May 13, 2025 · NWS RAH · 6 events in 4 counties and zones

A mid-level trough over the Tennessee valley region produced two main waves of showers and storms across eastern sections of central North Carolina. The first wave came through in the early morning hours, which produced two tornadoes in Edgecombe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A mid-level trough over the Tennessee valley region produced two main waves of showers and storms across eastern sections of central North Carolina. The first wave came through in the early morning hours, which produced two tornadoes in Edgecombe County. A second wave of storms developed in the afternoon and evening, producing isolated wind damage across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 13, 1:08 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, May 13, 1:08 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
208 AM EDT Tue May 13 2025

.SYNOPSIS...
A slow moving upper low centered over the Tennessee Valley will
slowly lift northeast into the Ohio Valley and Mid-Atlantic states
through Wednesday, bringing wet and unsettled weather to the region.
The low will weaken and move NE of the area by late week with hot
and humid weather to follow.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 952 PM Monday...

Brief lull this evening, additional heavy rainfall later tonight.

Flood Watch continues...

Strong surface to H85 moisture transport of high PW's 1.5 to 2
inches from the SE continues across our region this evening. There
is currently a lull in the showers over the western and southern
Piedmont, with scattered showers elsewhere. Additional bands of
convection are expected to develop in the next few hours over the
region and spread northward. The latest CAMS suggest that more
numerous showers/isolated thunderstorms will develop over portions
of northern SC and southern NC by around midnight to 300 AM, then
shift north through much of central NC overnight. The activity is
expected to move into mostly northern and eastern sections of
central NC toward daybreak. Heavy rainfall that trains in some areas
can be expected. The soil is saturated from Wadesboro and Laurinburg
east to Goldsboro where 2-4 inches of rain has occurred already.
Portions of Moore, Lee, Scotland, Richmond and Anson Counties have
had as much as 3-5 inches. Less than an inch in a hour will likely
begin to produce flooding in these areas according to the latest
hourly flash flood guidance. These areas obviously will be the most
vulnerable with other areas becoming more so with time as additional
bands of heavy rain develop. The Triad and Triangle Areas may be the
most likely areas toward daybreak into the late morning Tuesday for
flooding. Expect warm overnight lows in the 60s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 325 PM Monday...

By Tuesday morning, the upper low will be over eastern Tennessee,
and this will drift into southern Ohio over the next 24 hours. The
surface pattern will be complex, but an area of moderate to heavy
rain should be approaching the eastern counties around sunrise.
Meanwhile, there could be a relative lull in showers across western
counties during the morning. A shortwave is expected to rotate
across North Carolina Tuesday afternoon, and this will likely
trigger another round of widespread showers and thunderstorms. Once
the shortwave moves north over Virginia Tuesday evening, the chance
of showers should come down through the nighttime hours.

While skies are going to remain mostly cloudy through the day,
models are in a bit of disagreement as to the potential for strong
to severe storms during the afternoon. Point soundings from the 12Z
NAM show relatively weak shear and minimal instability due to warmer
temperatures between 700-925 mb, while point soundings from the 12Z
GFS show upward of 1000 J/kg and modest unidirectional shear. The
plan view on the 09Z SREF shows the highest probabilities of
instability/shear across southeastern counties. The 12Z HREF also
shows some updraft helicity swaths, indicative of rotating storms,
primarily to the east of US-1. Although the forecast area is not
currently in a SPC convective risk category for Tuesday, cannot rule
out some isolated stronger storms.

In addition, the heavier rainfall across the forecast area should
shift a little bit farther to the east on Tuesday. The current flood
watch for the entire forecast area goes through Tuesday morning, but
have made the decision to expand the watch temporally across the
east through Tuesday night where the rain rates could be higher with
the potential of strong to severe storms.

Tuesday should be a little warmer than today, with highs mostly in
the mid to upper 70s. Lows will generally be in the low to mid 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 400 PM Monday...

The mid-level cyclone will weaken further and likely turn into an
open wave over the OH Valley and Upper Great Lakes on Wednesday as
it slowly drifts further north. The attendant trough will move
across central NC late Wednesday, with moisture flux on the east
side still resulting in PW values around 1.5 inches. At the surface,
despite the occluded low and associated fronts moving to our north
by this point, and overall modest forcing for ascent, the
combination of cooling temperatures aloft from the mid-level trough,
decent low-level moisture (surface dew points in the mid-to-upper-
60s), and some breaks of sun could still result in SBCAPE in the
1000-2000 J/kg range. Did cap POPs in the likely range given the
weak large-scale forcing and precipitation being more convective by
this point. The mid-level flow will be weak enough that no organized
severe threat is expected. Forecast highs are mid-70s to lower-80s.
Drier air from NW flow aloft should really begin to move in on
Wednesday night as the mid-level trough finally pushes to our east.
Lows should be in the upper-50s to mid-60s.

Shortwave ridging will then build to our west on Thursday and move
overhead on Thursday night, with associated height rises. Model
soundings indicate this will bring a decent capping inversion that
should limit convective development, but still can't rule out a few
isolated showers/storms as good surface heating and continued low-
level moisture will result in weak to moderate destabilization once
again. For now only have slight to low chance POPs (highest east).
High temperatures will turn above average, in the mid-to-upper-80s.
Lows Thursday night will only drop into the mid-to-upper-60s.

The first part of Friday could be dry as well as we are still under
the influence of the shortwave ridging pushing to our east, but by
late Friday and Saturday, we will experience some weak mid-level
height falls from the next closed low that moves east across the
Upper Great Lakes. A surface trough will also be in place across our
region. So precipitation chances should increase, and isolated to
scattered convection will be possible. Given strong destabilization
of 2000-3000+ J/kg of CAPE shown on both the ECMWF and GFS, along
with 40-50 kts of bulk shear, strong to severe storms will be
possible. Temperatures will also be a concern, with highs in the
upper-80s to mid-90s on Friday and Saturday. Dew points will rise to
the upper-60s and possibly lower-70s both days, so heat indices will
be a concern, especially on Friday when they are forecast to reach
the mid-90s to 100 from the Triangle to the south and east.

A cold front looks to move through the region on Saturday night,
though there is still some uncertainty on its timing and placement.
Looking aloft, the flow will turn more northwesterly as the mid-
level cyclone pushes farther east and ridging builds over the
Central US. For now expect a drying trend with only slight chance
POPs on Sunday and Monday. The best chance of any convection would
be in the south depending on where the front gets hung up. Forecast
highs decrease closer to normal both days.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 200 AM Tuesday...

MVFR to IFR restrictions will continue overnight, with brief periods
of LIFR possible due to rounds of heavy rain showers pivoting NEWD
across central NC through daybreak.

By mid morning, the main convective band will move into northeast NC
and VA, which should allow for some breaks in cloud cover and
gradual lifting to VFR through the afternoon. However, airmass
destablization will allow for the re-development of scattered
showers and storms and associated sub-VFR restrictions through the
afternoon and evening.

Showers and storms will diminish overnight, but partial clearing
overnight may lead to fog development, potentially dense between 06-
12z, mainly across the northern terminals.

Outlook: Chances for diurnal scattered showers and storms will
continue through the period.  Morning fog and low stratus will be
possible each morning, especially in areas that received significant
rainfall the previous day.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for NCZ007>011-024>028-
041>043-078-089.
Flood Watch through Tuesday morning for NCZ021>023-038>040-
073>077-083>086-088.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Green
LONG TERM...Danco
AVIATION...CBL/Badgett
Hazardous weather outlook, May 12, 2:35 PM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
335 PM EDT Mon May 12 2025

NCZ021>023-038>040-073>077-083>086-088-131200-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
335 PM EDT Mon May 12 2025

...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ007>011-024>028-041>043-078-089-131200-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Wayne-Sampson-
335 PM EDT Mon May 12 2025

...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Scattered to numerous showers and thunderstorms Tuesday through
Wednesday may prolong the risk of flash flooding. Additionally, an
isolated, weak tornado will be possible Tuesday and Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 12, 10:43 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1143 PM EDT Mon May 12 2025

NCZ024-130430-
Orange NC-
1143 PM EDT Mon May 12 2025

...GUSTY SHOWERS WILL IMPACT NORTHWESTERN ORANGE COUNTY THROUGH 1230
AM EDT...

At 1143 PM EDT, Doppler radar was tracking gusty showers over
Hillsborough, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hillsborough, Carr, Schley, and Eno River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3624 7905 3605 7904 3602 7908 3605 7914
      3624 7925
TIME...MOT...LOC 0343Z 162DEG 20KT 3608 7910

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26
Special weather statement, May 13, 2:17 AM EST, 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
317 AM EDT Tue May 13 2025

NCZ028-043-130815-
Edgecombe NC-Wilson NC-
317 AM EDT Tue May 13 2025

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN EDGECOMBE AND EASTERN
WILSON COUNTIES THROUGH 415 AM EDT...

At 314 AM EDT, Doppler radar was tracking gusty showers along a line
extending from 9 miles northwest of Lizzie to Farmville to near Bell
Arthur. Movement was north at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rocky Mount, Sharpsburg, Pinetops, Macclesfield, Saratoga, Willbanks,
and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Doppler radar has indicated weak rotation with these showers. If the
rotation strengthens, a warning may need to be issued.

&&

LAT...LON 3580 7746 3580 7747 3576 7752 3567 7767
      3561 7776 3584 7785 3585 7785 3594 7779
      3592 7768
TIME...MOT...LOC 0714Z 169DEG 16KT 3562 7770 3559 7761 3554 7752

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

26

The radar

The Raleigh/Durham radar (KRAX), 77 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Edgecombe

When
May 13, 2:27 AM EST to 2:29 AM EST
Where
Edgecombe County, 2.77 mi SSW of Crisp to 1.69 mi WSW of Crisp
Rating
EF1
Path length
1.71 mi
Path width
115 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.693, -77.638

An EF-1 tornado developed just inside Edgecombe County north of the town of Fountain NC. The tornado traveled north, crossing route 258 and causing structural damage to a mobile home along with several snapped trees. It then entered a densely wooded, inaccessible area and it is unclear if the tornado remained on the ground continuously, but additional tree damage was found near the intersection of Otter Creek Church Rd and Wooten Rd. No additional damage was noted downwind of that intersection.

Tornado, Edgecombe

When
May 13, 2:40 AM EST to 2:43 AM EST
Where
Edgecombe County, 0.73 mi NE of Pinetops to 2.18 mi WSW of Wiggins Xrds
Rating
EF1
Path length
2.23 mi
Path width
120 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.789, -77.642

An EF-1 tornado formed on the south side of Pinetops. It then traveled northward through a baseball field, snapping several nearby trees and destroying the porch of a nearby house. The tornado continued northward across a field, resulting in additional structural and tree damage. The tornado skipped erratically to the northwest, eventually causing damage to trees and a house along Faith Baptist Church Rd, before dissipating in a field nearby.

Thunderstorm Wind, Randolph

When
May 13, 2:20 PM EST
Where
Randolph County, 0.95 mi SSW of Franklinville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.737, -79.707

A tree was down at Andrew Hunter Rd and Faith Rock Rd.

Thunderstorm Wind, Randolph

When
May 13, 2:24 PM EST
Where
Randolph County, 0.92 mi SE of Ramseur Yorks Fld Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.742, -79.657

A tree was down on Friendly Lane.

Thunderstorm Wind, Nash

When
May 13, 6:18 PM EST
Where
Nash County, 0.69 mi N of Momeyer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
35.960, -78.070

A tree fell down on power lines, resulting in power outages.

Thunderstorm Wind, Franklin

When
May 13, 7:03 PM EST
Where
Franklin County, 0.86 mi NE of Franklinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.107, -78.438

A tree fell down on powerlines.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2025Every state in 2025This day in weather historyThe tornado archive for North Carolina, 2025Warnings in North Carolina, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254637, 1254638, 1254631, 1254632, 1254635, 1254634.